Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 25, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 31, 2017, 10:36 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2017, 10:36 PM MDT (04:36 UTC)
- Expired
- Aug 1, 2017, 1:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 128 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
238
WGUS54 KMAF 010436
FFWMAF
NMC025-010730-
/O.NEW.KMAF.FF.W.0025.170801T0436Z-170801T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1036 PM MDT MON JUL 31 2017
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Lea County in southeastern New Mexico...
* Until 130 AM MDT
* At 1035 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Hobbs, Lovington, Eunice, Jal, Monument, Humble City, Eunice
Airport, Nadine, Jal Airport, Buckeye, Knowles, Oil Center,
Bennett, Lea County Regional Airport and Industrial Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3305 10306 3256 10306 3200 10313 3200 10372
3305 10374
$$
291 follow-up statement
985
WGUS74 KMAF 010703
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
103 AM MDT TUE AUG 1 2017
NMC025-010730-
/O.CON.KMAF.FF.W.0025.000000T0000Z-170801T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
103 AM MDT TUE AUG 1 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MDT FOR LEA
COUNTY...
At 102 AM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen in portions of Lea county, with locally higher amounts in
some locations. Flash flooding is expected to be ongoing as moderate
rainfall continues.
Some locations that will experience flooding include...
Hobbs, Lovington, Eunice, Jal, Monument, Humble City, Eunice Airport,
Nadine, Jal Airport, Buckeye, Knowles, Oil Center, Bennett, Lea
County Regional Airport and Industrial Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3305 10306 3256 10306 3200 10313 3200 10372
3305 10374
$$
84What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 4:55 PM MDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jul 31, 4:55 PM MDT, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
555 PM CDT Mon Jul 31 2017
.DISCUSSION...
See 00Z Aviation Discussion below.
&&
.AVIATION...
Next 24 hours will be fluid and messy across West Texas and
Southeast New Mexico. Area radars show diurnally-driven convection
over the higher terrain, but this should diminish w/loss of
daytime heating. Of more concern will be a MCS that is forecast to
develop in ern NM and roll thru the region overnight. Models are
in fairly good agreement on timing, bringing the MCS thru SE NM
06-09Z, then SE thru West Texas 12Z-21Z Tue. Model soundings
differ as to cigs, so we'll stay VFR for now. However, frequent
updates will be possible, especially w/convection.
&&
.PREV DISCUSSION... /issued 527 PM CDT Mon Jul 31 2017/
UPDATE...
Included Eddy County in the Flash Flood Watch as newest guidance
is indicating storms may build into the area from the west and
north over the next few hours. Heavy rain and localized flash
flooding is possible if storms move slowly or train over the same
areas.
PREV DISCUSSION... /issued 213 PM CDT Mon Jul 31 2017/
DISCUSSION...
Low confidence in models as initialization of NAM12 could have been
better with precip to the n. Even though recent model runs have been
consistent indicating a MCS will develop in E-SE NM Plains tonight
and track se-s we are concerned that storms this AM will be
inhibitive to redevelopment late this PM and or evening? However
the impetus for the development of this advertised MCS can be
argued to be dynamic instead of daytime heating. OMEGA and DPVA in
the 7h-5h layer does show a well defined area of lift wrt
time/area. In the low levels the NAM12 is consistent too,
depicting that the MCS will feed into the mstr flux maxima/theta-e
ridge which favors core of MCS slowly propagating from Lea-Gaines
into Winkler Co. Another more brief period of heavy rain is
possible in wrn Eddy Co/GDP Mtns. Indications are still that the
MCS would tend to move slow. Supportive of this is difluent 85h-3h
thickness indicating some back-building potential? A lesser 2nd
round of storms will be possible late Tue PM when the main mid
level trof axis within nw flow aloft moves thru. Timing is fluid.
Yesterday data favored a precip axis w-e across the PB 09Z-15Z
Wed, but now earlier 00Z-06Z Wed for PB. NAEFS ensemble data
generally supports this too. In summary this amounts to a
potentially moderate impact heavy rain/flash flood event with
moderate forecast confidence. Currently Flash Flood Guidance
averages about 3.5" for the SE NM/NW PB, lower for Eddy County, of
course much lower for urban areas. Most of these areas haven't
had much rain in the last week or so. We are reluctant to issue a
flash flood watch, but with total local amounts to around 3" for
SE NM/NW PB flash flooding is certainly possible. We went as far
east as Dawson-Martin-Midland Counties, but Lea Co/NW-W PB are the
most favored. Most of the rain is expected in the tonight-Tue PM
time frame. Deeper mid level drying in wake of theta-e ridge
continues to favor Wed PM-Thur PM as down days. NW flow will
persist into next weekend and there are some indication of a
substantial shrtwv early Friday AM or late Friday night. Chance
PoPs will continue in the extended across the Trans Pecos thru the
forecast. The general temp trend from previous run in MOS is
upward toward normal, especially Thur onward.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 84 68 86 / 50 60 40 20
Carlsbad 70 86 67 87 / 60 40 30 10
Dryden 76 93 75 89 / 20 40 60 30
Fort Stockton 73 87 66 86 / 30 60 60 30
Guadalupe Pass 65 77 61 77 / 40 50 40 20
Hobbs 67 83 64 84 / 80 40 20 10
Marfa 66 83 64 80 / 20 50 50 40
Midland Intl Airport 72 85 66 87 / 60 60 40 20
Odessa 72 85 66 87 / 60 60 40 20
Wink 73 87 67 88 / 70 60 40 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 9 PM MDT this evening through Tuesday
morning for Central Lea County-Eddy County Plains-Guadalupe
Mountains of Eddy County-Northern Lea County-Southern Lea
County.
TX...Flash Flood Watch from 10 PM CDT this evening through Tuesday
morning for Andrews-Dawson-Ector-Gaines-Loving-Martin-
Midland-Winkler.
&&
44/29/44Hazardous weather outlook, Jul 31, 1:36 PM MDT, 9 hours before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 236 PM CDT Mon Jul 31 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 236 PM CDT Mon Jul 31 2017 /136 PM MDT Mon Jul 31 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will be isolated to scattered across southeast New Mexico and southwest Texas through this evening. Some storms will produce brief heavy rain and gusty winds with blowing dust possible. Thunderstorms will become numerous to widespread in southeast New Mexico and spread south into the northwest Permian Basin later tonight. Persistent moderate to heavy rainfall is possible, which could result in flooding/flash flooding, especially in urban and poor drainage areas. A Flash Flood Watch is in effect tonight through Tuesday morning for Lea county and the northwest and central Permian Basin regions, where 1 to 3 inches of rain will be possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY On Tuesday, numerous thunderstorms look to continue across the Permian Basin, shifting south Tuesday night. Heavy rainfall will remain possible across these areas resulting in the possible flooding of prone areas. Though thunderstorms will decrease in coverage and rainfall will be of lesser intensity, thunderstorm chances will continue across the area through Saturday. Widespread severe weather is not expected, but locally heavy rainfall with the potential for flooding will remain possible due to previous rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jul 31, 8:38 PM MDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 938 PM CDT MON JUL 31 2017 NMZ028-TXZ058-059-010330- Eddy County Plains NM-Loving TX- Reeves County and Upper Trans Pecos TX- 938 PM CDT MON JUL 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES UNTIL 1030 PM CDT/930 PM MDT/... At 938 PM CDT/838 PM MDT/, Doppler radar was tracking a strong thunderstorm 12 miles west of Orla, moving north at 25 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Orla, Red Bluff Reservoir, Whites City, Carlsbad Caverns National Park and Red Bluff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3157 10375 3158 10430 3218 10449 3221 10381 TIME...MOT...LOC 0238Z 176DEG 21KT 3185 10413 29
Special weather statement, Jul 31, 9:44 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
944 PM MDT MON JUL 31 2017
NMZ033-034-010430-
Southern Lea County NM-Central Lea County NM-
944 PM MDT MON JUL 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEA COUNTY UNTIL
1030 PM MDT...
At 944 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Halfway, or 27 miles west of Jal, moving north at 15
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This storm will remain over mainly rural areas of southwestern Lea
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3253 10344 3200 10347 3200 10372 3252 10372
3252 10377 3254 10377
TIME...MOT...LOC 0344Z 178DEG 13KT 3226 10363
29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:47 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 31, 8:16 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 31, 9:25 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jul 31, 9:28 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jul 31, 11:04 PM MDT | Special Weather Statement | MAF | Lea | 41 min |
| Jul 31, 11:16 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Aug 1, 1:17 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.